For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic diuretics Go to previous topic Go to next topic Go to higher level

By lurkingforacure On 2010.06.02 12:22
Just a note I learned the hard way from helping my mom (no, no PD, just lots of health issues)....her doc had her on lasix which is a diuretic for the same thing I read about here, leg swelling...

within a few weeks, she started having heart palpitations, tightness, weird feelings, and it scared her to death. I ran her over to an excellent heart doc who sonogramed her heart and found nothing, but the weird feelings continued....

I told her to quit taking the diuretics because they have horrible side effects one of which is when all that fluid gets flushed out of the body before it naturally would be by the kidneys, you lose key minerals like potassium, magnesium, and calcium, all critical for heart function (as in, if you don't have enough of these minerals, cells can't function and the heart will stop). This iss so common an occurrence that most docs prescribe a potassium supplement at the same time as a diuretic to counter-act that problem. Her doc was clueless and did not do this.

As soon as I got her on a mineral supplement and off the diuretic, the heart problems stopped, it was incredible. We still have the issue of the leg swelling but I am telling her to elevate her legs, exercise (she is horrible about this) and drink lots of fluids. If you have to take the diuretic, be sure you balance things out so you don't run into a mineral deficiency, as if we don't have enough to worry about. You can google these minerals and find out how much your PWP needs and how critical they truly are.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you